Wisconsin, 2010

Tornado and Damaging Wind in Wisconsin, July 18, 2010

July 18, 2010 · NWS MKX · 2 events in 2 counties and zones

A surface low pressure and associated cold front moved across southern Wisconsin triggering isolated thunderstorms during the morning and afternoon on July 18th. with a severe thunderstorm in Racine County producing 60 mph wind gusts that damaged trees and dropped power lines in the city of Racine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surface low pressure and associated cold front moved across southern Wisconsin triggering isolated thunderstorms during the morning and afternoon on July 18th. There was sufficient wind shear for one of the storms to produce a tornado in Sheboygan County...with a severe thunderstorm in Racine County producing 60 mph wind gusts that damaged trees and dropped power lines in the city of Racine. Ten trees were felled in Holy Cross cemetary that damaged many headstones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 18, 2:28 AM CST, 7 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 2:28 AM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 AM CDT SUN JUL 18 2010

.DISCUSSION...FORECAST FOCUS ON CONVECTION ASSOCIATED WITH FRONTAL
BOUNDARY/UPPER WAVE TODAY THEN ATTENTION SHIFTS TO MONDAY AND BEYOND
ASSESSING MORE THUNDERSTORM OCCURRENCES.

TODAY- CONFIDENCE...MEDIUM
CONVECTION ASSOCIATED WITH LOW LEVEL JET AND AHEAD OF SHORTWAVE
TROUGH WEAKENING AS IT HEADS INTO DRIER AND MORE STABLE AIR ACROSS
SOUTHERN WI. POTENTIAL FOR REDEVELOPMENT INTO MID AFTERNOON AS
SHORTWAVE AND SURFACE FRONT GRADUALLY MOVE THROUGH. MAIN QUESTION IS
HOW QUICK RECOVERY TAKES PLACE AFTER THE MORNING ACTIVITY/CLOUDS.
BUFKIT SOUNDINGS VERY IMPRESSIVE WITH ENORMOUS CAPE VALUES OVER 4K
J/KG THIS AFTERNOON IN THE SOUTH AHEAD OF THE FROPA AND A COUPLE OF
WEAK VORTICITY LOBES STILL UPSTREAM IN MN AND THE DAKOTAS MOVING SE.
THE HIGH CAPE PREDICATED ON MID/UPPER 70 DEW POINTS ADVECTING
NORTHEAST INTO THE CWA. THERE ARE HIGHER DEW POINTS ACROSS CENTRAL
AND WESTERN IOWA THAT MAY VERY WELL SNEAK INTO SRN WI...WILL HAVE
TO SEE IF MORNING CONVECTION THROUGH IOWA WILL CURTAIL/DISRUPT
THIS DEW POINT ADVECTION. WILL HAVE SOME DRY WEATHER FOR A TIME IN
THE GRIDS BEFORE BRINGING CHANCE POPS BACK ESPECIALLY IN THE
CENTRAL AND EASTERN CWA WHERE TIMING MAY BE BETTER FOR TOUCHING
OFF STORMS.

TONIGHT- CONFIDENCE...MEDIUM
HIGH PRESSURE RIDGE COMES ACROSS WITH DEW POINTS PROGGD TO DRY OFF.
RIDGING AT 850 AND 700 MILLIBARS WITH FAIRLY GOOD DEPTH OF DRY AIR
WITHIN THE COLUMN.

MONDAY- CONFIDENCE...MEDIUM
DRY WEATHER EXPECTED TO LAST FOR MONDAY MORNING...HOWEVER 850
MILLIBAR FLOW TURNS SOUTHERLY IN THE AFTERNOON WITH NAM AND GFS
DEVELOPING CONVECTION IN ASSOCIATION WITH LLJ/BAROCLINIC ZONE.

TUESDAY THROUGH THURSDAY- CONFIDENCE...MEDIUM
LOOKING LIKE A FAIRLY WET PERIOD WITH WEST/EAST 500-300 MILLIBAR
JET STREAM RIGHT ACROSS THE CWA WITH LOW LEVEL WARM AIR/MOISTURE
ADVECTION RESULTING IN ROUNDS OF THUNDERSTORMS. APPEARS FRONTAL
BOUNDARY WILL SHIFT FAR ENOUGH SOUTH TO GIVE US A DRY WEDNESDAY AND
WEDNESDAY EVENING. THERE IS CONSENSUS AMONGST THE MODELS FOR THIS.
FRONT RETURNS THURSDAY SO POPS COME BACK INTO THE PICTURE.

&&

.AVIATION...SFC LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
DRIFT EAST ACROSS THE AREA TODAY. THE FRONT WILL REACH MADISON BY
EARLY AFTERNOON AND MID TO LATE AFTERNOON FOR THE MILWAUKEE AREA.
CONDITIONS EXPECTED TO REMAIN VFR...EXCEPT BRIEF MVFR WX IN AND
CLOSE TO STRONGER STORMS. STORMS EARLY THIS MORNING WILL STRUGGLE
WITH USUAL DIURNAL SUPPRESSION...BUT COULD RE-INTENSIFY THIS
AFTERNOON AS HIGHER DWPNTS ARRIVE AHEAD OF THE SFC FRONT. QUESTION
WILL BE IF WE CAN GET ENOUGH CLEARING/SUNSHINE AND HEATING FOR
MORE STRONG TO SEVERE STORMS. STORMS SHOULD EXIT TO THE EAST BY
21-22Z THIS AFTERNOON WITH MID TO HIGH CLOUD DECK LINGERING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...COLLAR
AVIATION/MARINE...DAVIS
Hazardous weather outlook, Jul 18, 6:45 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
745 AM CDT SUN JUL 18 2010

WIZ046-047-051-052-056>060-062>072-190845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
745 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS TODAY AS A LOW
PRESSURE SYSTEM AND ASSOCIATED COLD FRONT TRACK THROUGH THE AREA. A
FEW OF THESE STORMS COULD BE STRONG...BUT THE RISK FOR SEVERE
THUNDERSTORMS HAS SHIFTED SOUTH AND EAST OF WISCONSIN.

STORMS WILL LIKELY CLEAR OUT OF AREAS WEST OF MADISON BY LATE MORNING
AND OUT OF THE EAST BY MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF WEATHER SYSTEMS WILL MOVE THROUGH THE MIDWEST MONDAY
NIGHT THROUGH FRIDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS
WITH EACH PASSING DISTURBANCE. IN ADDITION...THERE WILL PROBABLY
BE A RISK OF SEVERE STORMS FROM TIME TO TIME. THE BEST THREAT FOR
THUNDERSTORMS WITH HEAVY RAIN OR SEVERE WEATHER WILL BE THURSDAY
AS A WARM FRONT MOVES TOWARD THE AREA. IT WON/T BE A SOLID WEEK OF
RAIN...THERE WILL BE BREAKS IN THE RAINY WEATHER...WHEN THINGS
DRY OUT FOR A SHORT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

LMZ643>646-190845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
745 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AS A LOW PRESSURE SYSTEM
AND ASSOCIATED COLD FRONT TRACK ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES THROUGH MUCH OF THE PERIOD
AS A SERIES OF WEATHER SYSTEMS MOVE THROUGH THE MIDWEST.

DAVIS

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 18, 9:05 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1005 AM CDT SUN JUL 18 2010

WIZ052-060-181530-
OZAUKEE-SHEBOYGAN-
1005 AM CDT SUN JUL 18 2010

...STRONG THUNDERSTORM MOVING INTO SHEBOYGAN...

AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR SHEBOYGAN...MOVING EAST AT 40
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HENTZ

The radar

The Milwaukee radar (KMKX), 45 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Racine

When
July 18, 10:00 AM CST to 10:40 AM CST
Where
Racine County, 1.56 mi ESE of Browns Lake to 1.06 mi E of Downtown Racine
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.658, -88.204

A thunderstorm developed southeast of Burlington and rapidly strengthened as it moved east-northeast across the city of Racine. Numerous trees and power lines were blown down by the thunderstorm wind gusts, mainly on the west side of the city. About 1,000 WE electric customers were without power at the height of the storm. A spectator at the Racine Triathlon at the lakefront sustained a minor injury when struck by a tent that blew over in the winds.

Tornado, Sheboygan

When
July 18, 2:21 PM CST to 2:28 PM CST
Where
Sheboygan County, 0.84 mi N of Howards Grove to 0.69 mi SSW of Haven
Rating
EF0
Path length
3.31 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.842, -87.823

A rapidly developing thunderstorm produced an EF0 tornado that began about 0.6 miles north-northwest of the town of Howards Grove, on Tyler Road, just north of Roosevelt Road and west of STH 42, and ended 0.5 miles south-southwest of the town of Haven, about 0.5 miles north-northeast of the intersection of Rowe Road and Dairyland Drive. The tornado snapped tree branches at sporadic locations along the path, which averaged 25 yards in width with a maximum width of 50 yards, and overturned and damaged an SUV and an attached trailer on I-43. The EF0 wind speed was estimated at 75-80 mph based on DI 27(TH), DOD2. The exact start location is Lat 43.841972 and Lon -87.822667. The exact end location is Lat 43.84111 and Lon -87.75621.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251879, 251866.